Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Still no solution for my anxiety
    avatar
    nitrogne4 posted:
    Hi Everyone,

    If anyone has a similar experience to mine please post a reply.

    Me 3 months ago:
    27 yr old white male
    thin
    not much exercise
    poor diet ( fatty foods, carbs )
    Stressful Job
    Drinks alcohol a lot probably 3-4 nights of the week, and usually gets very drunk.

    3 Months ago I was prescribed Vyvanse for ADAH and started to get a tightness in my chest the soon after I took it. I got my first panic attack in my life while I was at work, ( a week after I was prescribed to the vyvanse). Numb hands + feet, short of breath, racing heart ( scared me so much I thought I was having a heart attack and went to the ER.)

    They did a chest x ray EKG Blood work everything. They said was not having a heart attack. The chest tightness/pain stayed with me and scared me to death for 2 days until I called my doctor. He did another EKG took me off vyvanse, scheduled a stress test, put me on ativan and zoloft. The chest tightness remained. I continued to drink because I had so much anxiety about it. Alcohol seemed to be the only thing helping me and allowing me to sleep. After this panic attack I changed my diet, and started to exercise more. However continued drinking.

    A couple weeks pass I do the stress test. They ask me if I have ever done any narcotics. I said yes cocaine. So they schedule me for a nuclear stress test and an electrocardiograph to rule out any possibility of heart disease. A week or two pass with continued chest tightness and I do the tests. All results come back normal. The doctors tell me I have a healthy heart.

    Fast forward a month I have changed my diet cut way back on alcohol, increased exercise, still on zoloft and ativan. AND I STILL HAVE CHEST TIGHTNESS!!!!!!! and the occasional panic attack that brings me into the doctors or the ER.

    Also I have started acupuncture and yoga to further my health and well being. But still to this day alcohol is the only thing that helps the most.

    Does anyone know what is wrong with me. My doctor doesnt know, my cardiologist doesnt know, and to make matters worse I have bought a stethoscope so I can listen to my heart when I have one of these "sensations radiating from my chest"

    Thank You for reading because I am at a loss.
    Reply
     
    avatar
    BasketCase responded:
    Just curious, are you receiving your meds from a normal doctor like a family practitioner, or an actual psychiatrist? Well I'm neither, but I've had mental health issues for many years, and my guess would be that the zoloft isn't working for you and he needs to put you on different SSRI. Actually my true advice would be to seek the medical help of a good psychiatrist if you aren't doing so already. And I'm not sure how he prescribed you to take your ativan, but that particular benzodiazepine is meant to be taken during an attack due to how quickly it works and after it hits it doesn't take long to die down. I take clonazepam (Klonopin) and the effects of it don't diminish nearly as quickly and lasts longer, yet takes a little while longer to take affect. My panic attacks don't consist of the chest tightness or anything like that, but my dad experienced the same thing, just not as severely, and he was put on clonazepam for a while and he is doing very well now. Of course I'm not saying it will most definitely work for you, just wanted to put my experiences out there. I hope for the best for you!!

    ~S
     
    avatar
    Patricia Farrell, PhD responded:
    You may have been having a reaction to the meds you were given and I'm wondering about your diagnosis. How did they determine you have ADHD? It's not a simple matter and often is misdiagnosed in persons who actually have an anxiety disorder. The meds can have a paradoxical effect, meaning you don't get calmed down, but sped up, especially if they've made the wrong diagnosis.

    Everyone is looking at meds and not thinking stress? And the alcohol is definitely a problem and will cause serious interactions with any medications you take. It can be like taking an overdose of meds because the alcohol will make the med build up rather than being normally broken down and removed from your body. Don't do it. Alcohol, too, seems to be something which persons with anxiety disorders turn to because it is a mild-anxiolytic like an anti-anxiety med, but it's dangerous to use with meds.

    I'm not an MD but I see you've had a lot of testing and there doesn't seem to have been a treatment plan offered that inclued things other than meds. You are on the right track with the exercise, diet change and you also need lifestyle changes. Please re-evaluate everything. Try relaxation breating (see our Tips column) and help yourself to calm down.

    Please stay away from the alcohol.
     
    avatar
    An_249668 replied to Patricia Farrell, PhD's response:
    My daughter is 14 and has similar complaints. She isn't the type to manipulate, stretch the truth. She describes this "funny feeling in my chest" not really painful but very disturbing to her. She doesn't describe it as chest tightness, but does feel starved for air and like she "isn't breathing right." She is very distraught during these episodes- that happen daily. She has had all the medical work-up to with everything normal. She can't believe the doctors can't find anything. She is in Klonopin as needed for anxiety attack, sertraline, multivitamin. I'm an RN and her symptoms and complaints are very puzzling. It is extremely hard to believe that this is an extreme manifestation of anxiety disorder- but that is what the doctors are saying. Pediatrician, rheumatology, psychiatry. Pending- sleep study, neurology consult.
     
    avatar
    An_249668 responded:
    I replied to the wrong post in your thread. Look for my response to your post under Dr Farrell's comment.
     
    avatar
    nitrogne4 replied to An_249668's response:
    Thank you for all your replies, at this stage I have stopped all medicines except for the lorazepam. I am now two weeks sober and feeling much better I think there was something going on with the mix of alcohol and the drugs although I still do few pains in my chest at times. So there is still no conclusion to the chest pains but they have diminished ever since i stopped the zoloft/ celexa. They still do give me anxiety but only at work. So it must be stress creating this anxiety. I am going to start weening off the lorazpram as it is extremely habit forming, and of course causes thr most relief when i have these attacks. The sobriety has helped a lot and hopefully a couple more weeks this pain in my chest will be gone. Thanks for reading. I hope others find relief. My only suggestion is eating better, more sleep, less alcohol and less drugs should make for a better life. Try to find some supplements that do the same thing as the drugs you are taking.


    Featuring Experts

    Reid Wilson, PhD is an international expert in the treatment of anxiety disorders, with books translated into nine languages. He is author of Don...More

    Helpful Tips

    Dr. Farrell's WebMD TV videosExpert
    Dr. Farrell has a series of 12 videos that cover everything from your need for sleep, inheriting anxiety disorders, positive self-talk and ... More
    Was this Helpful?
    68 of 85 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.